High Wind, Guadalupe Mountains of Culberson County
- When
- December 26, 8:49 AM MST to 1:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
A strong upper low pressure center moved over west Texas and resulted in strong winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper low pressure center moved over west Texas and resulted in strong winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 2:53 AM MST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 AM CST MON DEC 26 2011 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... SATELLITE IMAGERY AND SFC OBS SHOWS STRATUS DECK SLOWLY ERODING W-E AS THE UPPER TROUGH BEGINS MAKING ITS EXIT SE. EXPECT ALL TERMINALS TO IMPROVE TO VFR CIGS/VISBYS BEFORE OR BY 15Z AS WESTERLY SFC FLOW DRIES OUT THE PBL...W/SKIES CLEARING THROUGHOUT THE FCST PD. && .PREV DISCUSSION... /ISSUED 306 AM CST MON DEC 26 2011/ DISCUSSION... AS EXPECTED...THE UPPER LEVEL STORM SYSTEM THAT AFFECTED US THE LAST FEW DAYS MOVED NORTHWARD INTO THE TEXAS PANHANDLE..BEFORE FINALLY RETROGRADING INTO PORTIONS OF EASTERN NEW MEXICO. THE GFS...NAM..AND ECMWF ALL PAINT A CONSISTENT AND BELIEVABLE PICTURE OF A POSITIVELY TILTED UPPER TROUGH/WEAK SURFACE FRONTAL BOUNDARY MOVING THROUGH THE AREA THIS MORNING. CURRENT OBSERVATIONS PLACE THAT SURFACE BOUNDARY FROM EAST OF LAMESA TO MIDLAND TO FORT STOCKTON. CURRENT RADAR RETURNS ALSO CONFIRM THE POSITION OF THIS BOUNDARY...WHICH IS EXPECTED TO MOVE RAPIDLY THROUGH OUR AREA PRODUCING LITTLE IF ANY PRECIPITATION. AS THE UPPER TROUGH/SURFACE BOUNDARY SLIDE AWAY FROM THE AREA...IT TAKES WITH IT THE STORM SYSTEM THAT PROVIDED A TOTAL OF 6.4 INCHES OF SNOW FOR MIDLAND AND AS MUCH AS 14 INCHES OF SNOW IN CARLSBAD. LEFT BEHIND WILL BE WESTERLY DOWNSLOPE SURFACE WINDS AND IMPROVING CONDITIONS FOR THE FORECAST AREA. A WARMING TREND IS EXPECTED THROUGH THE WEEK WITH THURSDAY...FRIDAY ..AND SATURDAY HIGH TEMPERATURES EXPECTED TO BE ABOVE NORMAL. THIS HAS NOT OCCURRED SINCE DECEMBER 14 AT MIDLAND...SO THIS WILL END A STRING OF TWO WEEKS WITH BELOW NORMAL TEMPERATURES. WITH AN MID/UPPER LEVEL RIDGE SETTING UP OVER THE SOUTHWEST PORTIONS OF THE U.S. ...WE SHOULD HAVE NORTHWEST FLOW ALOFT THROUGH THE PERIOD. WHILE WE WILL SEE A WEAK UPPER LEVEL DISTURBANCE MOVE ACROSS THE AREA WEDNESDAY MORNING INTO AFTERNOON...PRIMARY INDICATIONS ARE THAT THIS WILL ONLY BRING SOME ASSOCIATED HIGH LEVEL CLOUDS TO THE AREA. OVERALL IT LOOKS DRY THROUGH THE PERIOD. ONLY MINOR ADJUSTMENTS ARE EXPECTED TO THE CURRENT FORECAST. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 AM CST MON DEC 26 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-270830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 220 AM CST MON DEC 26 2011 /120 AM MST MON DEC 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353800, 353798, 353799.